Format

Send to

Choose Destination
Intern Med. 1999 Mar;38(3):252-6.

Hypokalemia with syncope caused by habitual drinking of oolong tea.

Author information

1
Department of Internal Medicine and Cardiology, Kitasato University School of Medicine, Sagamihara.

Abstract

A 61-year-old woman developed hypokalemia, atrioventricular block and ventricular tachycardia with syncope after habitual drinking 2 to 3 liters of oolong tea per day. She had been suffering from rheumatoid arthritis and Sjögren's syndrome and her serum albumin was decreased (2.9 g/dl). Oolong tea contains caffeine at approximately 20 mg/dl. Great quantities of caffeine can induce hypokalemia. The serum protein binding caffeine is albumin. Accordingly, in patients with hypoalbuminemia, caffeine is apt to induce hypokalemia. This case suggested that great quantities of oolong tea, one of the so-called "healthy" drinks, result in serious symptoms for patients with hypoalbuminemia.

PMID:
10337936
DOI:
10.2169/internalmedicine.38.252
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
Loading ...
Support Center